Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 36, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Aug 2, 2003, 12:24 PM EDT for Manistee County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 12:24 PM EDT (16:24 UTC)
- Expired
- Aug 2, 2003, 1:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Manistee County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 021624 SVRAPX MIC101-021730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1224 PM EDT SAT AUG 2 2003 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MANISTEE COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 130 PM EDT * AT 1224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF PARKDALE...OR ABOUT 4 MILES NORTHEAST OF MANISTEE...MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL REACH... NORWALK AROUND 1230 PM EDT BRETHREN AROUND 120 PM EDT WELLSTON...DUBLIN AROUND 130 PM EDT REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES. LAT...LON 4440 8628 4426 8643 4401 8606 4423 8584 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:49 AM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 2, 10:49 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1049 AM EDT SAT AUG 2 2003 CLOSED 500 MB LOW IS HOLDING OVER THE ARROWHEAD OF MN LATE THIS MORNING...WITH A BROAD SURFACE LOW OVER WISCONSIN AND LAKE MICHIGAN. AREAS OF FOG ARE LIFTING INTO A LOW CU DECK ACROSS MUCH OF THE CWA...WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE. MODIFIED 12Z APX SOUNDING FOR 81/64 SHOWS 1900 J/KG OF CAPE...LIS AROUND -4 AND PWS OF 1.10 INCHES THIS AFTERNOON. WIND FIELDS ARE VERY WEAK (5 KTS AT 850 MB AND 15 KTS AT 500 MB) AND SYNOPTIC FORCING WILL BE HARD TO COME BY. WILL HAVE TO RELY ON ANY LAKE BREEZE BOUNDARIES THAT DEVELOP LATER THIS AFTERNOON FOR FOCUS COUPLED WITH THE AVAILABLE INSTABILITY AND LOW LEVEL MOISTURE. DO NOT EXPECT ANY SEVERE STORMS AT THIS POINT...BUT IF ANY DO REACH SEVERE LIMITS THESE WILL BE OF THE PULSE/VERY SHORT-LIVED VARIETY. GOING FORECAST HANDLES THE CHANCE OF SHRA/TSRA NICELY. TEMP AND WINDS ARE ALSO ON TARGET. THEREFORE...WILL NOT UPDATE AT THIS TIME. .APX...NONE. EME
Hazardous weather outlook, Aug 2, 6:05 AM EDT, 6 hours 19 minutes before
MIZ008-015>036-041-042-031100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 605 AM EDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTHERN MICHIGAN THIS AFTERNOON AND TONIGHT. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED...SOME OF THE STRONGEST STORMS COULD PRODUCE HAIL UP TO ONE INCH IN DIAMETER...ALONG WITH LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES IN ONE HOURS TIME. PATCHY AREAS OF DENSE FOG WILL CONTINUE THROUGH MID MORNING ACROSS EASTERN UPPER AND LAKESHORE AREAS OF NORTHERN LOWER MICHIGAN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH WEDNESDAY...HOWEVER SEVERE WEATHER IS NOT EXPECTED THROUGH THE REMAINDER OF THE WEEKEND. LOCALLY DENSE FOG MAY REDEVELOP OVER NORTHERN MICHIGAN EARLY SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:24 PM EDT | Severe Thunderstorm Warning | APX | Wexford | 66 min |
| Aug 2, 2:50 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 55 min |
| Aug 2, 3:56 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.